Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 16, 2016, 4:24 PM CDT for Scott County, Minnesota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2016, 4:24 PM CDT (21:24 UTC)
- Expired
- Aug 16, 2016, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
County Scott County, MN
The radar
The Minneapolis radar (KMPX), 11 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:41 PM CDT | HAIL 0.5 | 2 Sse Prior Lake, MN | OCCURRED NEAR INTERSECTION OF DUBLIN ROAD SE AND LYONS AVE. |
| Aug 16, 4:50 PM CDT | HAIL 0.75 | 2 S Savage, MN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
767
WWUS83 KMPX 162124
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
424 PM CDT TUE AUG 16 2016
MNZ060-069-162200-
SCOTT-HENNEPIN-
424 PM CDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HENNEPIN AND
NORTHEASTERN SCOTT COUNTIES...
AT 424 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHAKOPEE...OR
16 MILES SOUTHWEST OF MINNEAPOLIS...MOVING EAST AT 10 MPH.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLOOMINGTON...EDEN PRAIRIE...BURNSVILLE...MINNETONKA...EDINA...ST.
LOUIS
PARK...SHAKOPEE...SAVAGE...CHASKA...CHANHASSEN...PRIOR LAKE AND
CARVER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 103 AND 125.
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 155 AND 162.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4466 9359 4478 9360 4480 9357 4481 9352
4486 9352 4493 9334 4479 9331 4466 9332
TIME...MOT...LOC 2124Z 252DEG 10KT 4477 9346
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:13 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 16, 3:13 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 313 PM CDT TUE AUG 16 2016 .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue Aug 16 2016 Cyclonically curved flow and 400-250mb PV is tracking across Minnesota this afternoon. This forcing combined with the heating this afternoon (that has generated 1500-2500 J/Kg of MLCAPE across the forecast area) is producing 2-3 areas of convection. The most established convection early on has been the cluster of thunderstorms in west central MN, however, convective towers are also being observed in west central WI and also now across south central MN with a few taller convective towers based on the latest visible satellite trends. The storms should continue to build through the late afternoon and gradually increase in coverage. Given the expected storm coverage, it's tough to go much beyond 50%-60% for the probability of rainfall. Organized convection and the potential for severe weather will be limited by the lack of deep shear. The instability is respectable, so a few pulse-up storms or multi-cell clusters could gain enough height to produce marginally severe hail or wind. Given the environment, convective updrafts aren't expected to be long lived and thus large hail will be difficult to grow. The slow storm motion this afternoon suggests that localized heavy rain might just be the biggest hazard if we get a couple cells to hang over the same spot for a couple hours. That's not to say we end up with a couple reports of quarter-size and wind gusts to around 50 mph, though this will be the exception rather than the rule over the next 6-7 hours. The trough will move east this evening and gradually diminish the thunder threat before midnight in eastern MN and western WI - most locations will be done with thunder well before midnight. While we expect a quieter weather day tomorrow with the upper support well to the east of the area, the moisture will remain about the same as today, so there isn't much of an air mass change in eastern MN and western WI - and especially in southeast MN. It's tough to be completely comfortable with a dry forecast tomorrow in the eastern forecast area as we can't completely rule out a shower or two. Temperatures will also be about the same tomorrow as they were today. .LONG TERM...(Wednesday night through Tuesday) Issued at 305 PM CDT Tue Aug 16 2016 The longer term concern remains development/movement of upper trough and attendant surface front through Friday and the cooling trend for the weekend. We should start the long term period on the dry side with weak high pressure retreating to the east of the region. There may be some mid/high level clouds lifting over the southwest during the night. The models have trended slower with the front with some jet energy riding north across southern Canada during the Thursday/Thursday night period. Thermal ridge builds ahead of the front and should warm temperatures to around 90 into southern Minnesota Thursday afternoon. Dewpoints will rise to around 70 as well with humid conditions returning. Will develop likely pops north of the boundary Thursday night...as forcing with the entrance region of the jet stream moves through the area. Instability increases with steep mid level lapse rates building into the southwest. Locally heavy rain will also be a possibility if training of any convective activity occurs. The front sags slowly to the southeast Friday and Friday night with a continued threat of heavy rain. The upper trough is slow to advance east into Saturday so we may have some lingering showers as the cooler air arrives to the region. Clouds may hold tough to the east as well. With H85 temperatures dropping to 8C to 10C...afternoon temepratures will struggle to warm through the lower 70s. Sunday looks to be the coolest day for the region with rather pleasant dewpoints. The dry and cool regime continue with a slow warming trend expected by midweek as heights begin to rise once again. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 114 PM CDT Tue Aug 16 2016 We expect thunderstorms to develop in central MN and western WI over the next few hours. After the storms develop they will gradually drift East-Southeast through the evening. We think most of the TAF sites will be impacted with showers/storms from 20z- 04z. KMSP... The cumulus clouds will slowly grow into showers/storms over the next few hours, so we expect a much busier radar image between 20z-00z. Most of the initial development...before 21z...could be north of the airport. The best window for thunder looks like between 23z-02z based on the latest trends. /OUTLOOK FOR KMSP/ Thu...VFR. Chc MVFR/TSRA late. Wind S 5-10 kts. Fri...VFR. Chc MVFR/TSRA. Winds S 10-15 kts. Sat..VFR. Winds N-NW 10-20 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...CLF LONG TERM...DWE AVIATION...CLF
Hazardous weather outlook, Aug 16, 1:26 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 126 PM CDT TUE AUG 16 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 126 PM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A COUPLE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND TORRENTIAL DOWNPOURS LEADING TO FLOODING. THE GREATEST RISK OF SEVERE WEATHER IS ALONG AND SOUTH OF A LINE FROM GRANITE FALLS THROUGH HUTCHINSON TO NORTHFIELD DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY. SOME SEVERE WEATHER APPEARS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 16, 3:22 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 322 PM CDT TUE AUG 16 2016 MNZ067-075-162100- SIBLEY-NICOLLET- 322 PM CDT TUE AUG 16 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SIBLEY AND NORTH CENTRAL NICOLLET COUNTIES... AT 322 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEW SWEDEN...OR 18 MILES NORTHEAST OF NEW ULM...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEW SWEDEN AND NORSELAND. LAT...LON 4444 9425 4449 9426 4452 9407 4442 9405 TIME...MOT...LOC 2022Z 265DEG 8KT 4447 9417 BORGHOFF
Special weather statement, Aug 16, 3:37 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT TUE AUG 16 2016
MNZ043-162130-
MORRISON-
337 PM CDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORRISON COUNTY...
AT 337 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CUSHING...OR
12 MILES SOUTHWEST OF CROW WING STATE PARK...MOVING SOUTHEAST AT 15
MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RANDALL AND CUSHING.
THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 126
AND 138.
LAT...LON 4621 9438 4618 9437 4616 9437 4615 9425
4601 9450 4608 9465 4617 9465 4625 9458
TIME...MOT...LOC 2037Z 296DEG 13KT 4618 9455
BORGHOFFSpecial weather statement, Aug 16, 4:01 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 401 PM CDT TUE AUG 16 2016 MNZ060-068-069-162145- SCOTT-CARVER-HENNEPIN- 401 PM CDT TUE AUG 16 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARVER...SOUTH CENTRAL HENNEPIN AND NORTHEASTERN SCOTT COUNTIES... AT 400 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHAKOPEE...OR 18 MILES SOUTHWEST OF MINNEAPOLIS...MOVING NORTHEAST AT 5 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLOOMINGTON...EDEN PRAIRIE...MINNETONKA...SHAKOPEE...SAVAGE... CHASKA...CHANHASSEN...PRIOR LAKE...JORDAN...CARVER... SHOREWOOD AND MARYSTOWN. THIS INCLUDES THE FOLLOWING HIGHWAYS... U.S. HIGHWAY 169 BETWEEN MILE MARKERS 100 AND 120. U.S. HIGHWAY 212 BETWEEN MILE MARKERS 150 AND 158. LAT...LON 4466 9361 4471 9368 4491 9354 4480 9332 TIME...MOT...LOC 2100Z 212DEG 5KT 4477 9354 BORGHOFF
Special weather statement, Aug 16, 4:02 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT TUE AUG 16 2016
MNZ042-162215-
TODD-
402 PM CDT TUE AUG 16 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
TODD...
AT 400 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OVER THE
NORTHERN HALF OF TODD COUNTY. THESE STORMS HAVE PRODUCED UP TO 3
INCHES OF RAIN AT A TIME...AND MAY PRODUCE 1 TO 2 MORE INCHES IN THE
AREA OVER THE NEXT HOUR.
LOCATIONS IMPACTED INCLUDE...
LONG PRAIRIE...STAPLES...BROWERVILLE...CLARISSA...EAGLE BEND...
BERTHA...HEWITT...ROUND PRAIRIE...CLOTHO AND PHILBROOK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 107 AND 114...AND
BETWEEN MILE MARKERS 116 AND 125.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 181 AND 219.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4635 9465 4628 9464 4589 9465 4590 9514
4637 9515
TIME...MOT...LOC 2100Z 180DEG 0KT 4612 9495
CCSLocal storm report, Aug 16, 4:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
424 PM CDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HEAVY RAIN SHAKOPEE 44.77N 93.48W
08/16/2016 M2.05 INCH SCOTT MN TRAINED SPOTTER
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Aug 16, 4:24 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
424 PM CDT TUE AUG 16 2016
MNZ060-069-162200-
SCOTT-HENNEPIN-
424 PM CDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HENNEPIN AND
NORTHEASTERN SCOTT COUNTIES...
AT 424 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHAKOPEE...OR
16 MILES SOUTHWEST OF MINNEAPOLIS...MOVING EAST AT 10 MPH.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLOOMINGTON...EDEN PRAIRIE...BURNSVILLE...MINNETONKA...EDINA...ST.
LOUIS
PARK...SHAKOPEE...SAVAGE...CHASKA...CHANHASSEN...PRIOR LAKE AND
CARVER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 103 AND 125.
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 155 AND 162.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4466 9359 4478 9360 4480 9357 4481 9352
4486 9352 4493 9334 4479 9331 4466 9332
TIME...MOT...LOC 2124Z 252DEG 10KT 4477 9346
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:00 AM CDT | River Flood Warning | MPX | Wright | 9 days |
| Aug 16, 2:38 PM CDT | Special Weather Statement | MPX | Todd | 52 min |
| Aug 16, 3:22 PM CDT | Special Weather Statement | MPX | Sibley | 38 min |
| Aug 16, 3:37 PM CDT | Special Weather Statement | MPX | Morrison | 53 min |
| Aug 16, 4:01 PM CDT | Special Weather Statement | MPX | Scott | 44 min |
| Aug 16, 4:02 PM CDT | Special Weather Statement | MPX | Todd | 73 min |
| Aug 16, 4:42 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 63 min |
| Aug 16, 4:59 PM CDT | Special Weather Statement | MPX | Hennepin | 61 min |
| Aug 16, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey | 25 min |
| Aug 16, 5:16 PM CDT | Flash Flood Warning | MPX | Carver, Dakota, Hennepin, Scott | 3 hr |
| Aug 16, 5:33 PM CDT | Special Weather Statement | MPX | Benton | 57 min |
| Aug 16, 5:35 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 25 min |
| Aug 16, 6:08 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 52 min |
| Aug 16, 6:21 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice | 27 min |
| Aug 16, 5:39 PM CDT | Special Weather Statement | MPX | Chippewa | 51 min |
| Aug 16, 6:58 PM CDT | Special Weather Statement | MPX | Chippewa | 62 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.